Please login or register.

Login with username, password and session length
Advanced search  

News:

Got a story to tell for the magazine? Get in touch with the editor!

twitter facebook instagram blogger

Pages: 1 [2]

Author Topic: Omeprazole, digestive issues - advice and side effects? Please let me know!  (Read 1375 times)

Hurdity

  • Member
  • *
  • Posts: 12747
Re: Omeprazole, digestive issues - advice and side effects? Please let me know!
« Reply #15 on: November 18, 2020, 08:36:43 PM »

After 8 weeks then you shouldn’t have too many issues.
Reducing to one tablet every other day is the way to go. You will get some reaction if you just stop.
I would buy Gaviscon Advance to get you over the hard part of stopping. Take after every meal for a week or so to ease yourself off.
However if you go back to the same symptoms after a few weeks then you may have to consider a maintenance dose.
It might not be what you want but acid reflux into the gullet comes with it’s own risks as I’m sure you are aware of.
Sometimes there is a trade off.
There are lots of alternative options that can really help if you don’t w@nt to be on the heavy duty medication.
Silica Gel being one, Kefir milk helps., I could go on but I’m not sure how open you are to trying this kind of thing.
Good luck with stopping, I hope you will be just fine .

Thanks FrannyB.

I live in the country and haven't been out (apart from a couple of walks) since I wrote my post but I will buy some Gaviscon Advance when I next go out which is before the tabs run out.

"but acid reflux into the gullet comes with it’s own risks as I’m sure you are aware of. " This is one area I haven't even looked into at all because I've never had problems like now - just mild gastritis and indigestion etc like most people, treated with Rennies and Milk of Mag as I mentioned earlier which always worked before! So no - I know nothing about it and been too busy to read about it! I will do when I come off the meds. Also I was never told it was actually acid reflux as I never got anything in my mouth or heart burn as such ( only occasionally) just the pain below sternum and other parts of stomach as well as all the gurglings and belching (yuk!!).

"I could go on but I’m not sure how open you are to trying this kind of thing..."  :-\ err - where do you get that idea?  ;) I have never been into medication of any sort if I can possibly help it - but couple of years ago had to start on the triptans for migraines and now this. I really don't want to become a meds junkie and would ALWAYS prefer to deal with it naturally if I could - if it worked that is. Resorted to meds because like I said the dietary changes and chewing chalk didn't do it for me!! I would consider anything dietary or more natural if there was evidence to support its efficacy so fire away with your remedies please Franny! Not sure about silica gel though - sounds like it would gum up your insides? I worked in a lab once and had to dip test-tubes in silica to line them as part of the experiment!!!

Thanks again :)

Hurdity x
Logged

Hurdity

  • Member
  • *
  • Posts: 12747
Re: Omeprazole, digestive issues - advice and side effects? Please let me know!
« Reply #16 on: November 18, 2020, 08:47:12 PM »

Hi Hurdity, great to hear you've noticed such a big improvement.

I can't really add anything to what FrannyB has said, she's given great advice.  I agree with having Gaviscon Advance to hand as you wean off the tablets.  When you say you've got six to go, is that taking two a day and then nothing?  In my experience that's too quick.  I'm on a maintenance dose of 15mg lansoprazole which I think is equivalent to 20mg of omeprazole, maybe someone else can confirm this?  I can be fine on that dose for weeks and then something will trigger an episode of reflux and it sets me back and I have to up the dose to 30mg again.  So really you need to have enough to hand to be able to slowly wean off or to be able to increase the dose if necessary.  It's really a trial and error situation unfortunately.  I would say if you're noticing alcohol has an affect while you're on the higher dose then it will almost certainly be worse on the lower dose or when you stop it completely, sorry! 

I'm having a flare up at the moment but the main symptom isn't so much heartburn, it's more a sore throat and a feeling like it's swollen around my epiglottis which is classic for reflux as well as feeling queasy. 

I think you take cod liver oil?  You may find this aggravates your heartburn as might oily fish.  I can't eat salmon anymore, it triggers reflux and makes me feel very queasy. 

Are you due to go back to the GP?

Thanks sparkle.

My dose is 20 mg once daily in the morning so the 6 tabs are now being taken alternate days. The middle day in between I have started getting central sternum twinges even before I eat which is a bit weird? Not so bad today. Tomorrow is tablet day....

Oh no! Don't say that about alcohol! I like a little mini-tipple at the weekends. Just a sherry or a G and T or small glass of wine... I'm going to suffer aren't I if I have it?! You have to have some pleasures in life especially coming to the end of 2020!!!

Soerry to hear about your flare-up. I do get a slightly swollen throat feeling and still a bit hoarse.

I haven't been taking cod-liver-oil ( well-remembered!) yet. I normally take it usually December-ish until about March or so when my Vit D stores in my own liver will have run low. I was in the sun most of the summer and end of Sept and into October when it was hot (I live in SW Engalnd - mild climate) and even now sit outside in the sun for morning coffee even at this time of year so hopefully will still get a bit - but yes that is the main reason I don't like the diea of the PPIs because of inhibition of absorption of vitamins and I get most of mine from my diet. Presumably even taking supplements there can be a problem with absorption due to the PPIs?

I haven't noticed any problem with oily fish although we're not eating that much at this time of year. We don't really eat farmed salmon - just mackerel and trout (caught by my husband!) in the season. Too much fatty food does give me gripes though yes....

GP said if my symptoms come back either while I'm taking it or get worse, or return after I stop - then to go back, otherwise I'm cured (?!). She talked about the healing process as if it was a temporary condition that just needed to get better....

Thanks for your insights and advice.

Hurdity x
Logged

pepperminty

  • Member
  • *
  • Posts: 722
Re: Omeprazole, digestive issues - advice and side effects? Please let me know!
« Reply #17 on: November 20, 2020, 07:58:57 AM »

Hi Hurdity,

just seen your post. I had eactly the same thing - investigations and given omeprazole course. No nausea, but dreadful constipation, so I had to stop. So the GP put me on Ranitidine 150mg twice daily. That appeared to work after a couple of months taking them.  I had a healing stomach ulcer.
I hope you recover fully quickly.

Pepperminty X
Logged
"There are only two days in the year that nothing can be done. One is called Yesterday and the other is called Tomorrow.Today is the right day to Love, Believe, Do and mostly Live". Dalai Lama XIV
Pages: 1 [2]